Hail, Lea
- When
- May 19, 6:23 PM MST to 6:28 PM MST
- Where
- Lea County, 10.51 mi S of Buckeye
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.630, -103.510
A large western US trough brought continued lee troughing to the Great Plains. This active pattern provided ample wind shear and instability for severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A large western US trough brought continued lee troughing to the Great Plains. This active pattern provided ample wind shear and instability for severe weather. Numerous long-track supercells developed during the afternoon and evening across a large portion of west Texas and southeast New Mexico. These thunderstorms produced numerous large hail, some very large, and severe wind reports. Additionally, flash flooding occurred due to slow-moving high-precipitation supercells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 19, 4:38 PM MST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 638 PM CDT Fri May 19 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Saturday night) Issued at 140 PM CDT Fri May 19 2023 WV imagery shows the upper trough over the Gulf of California, leaving West Texas and Southeast New Mexico under southwest flow aloft. At the surface, a cold front has pushed to south of the Pecos, but the colder air has hung up diurnally as expected, and compressional warming ahead of the front should add a few degrees onto current temps before the afternoon is out. Vis sat imagery shows a respectable cu field going up along the front, w/forecast soundings filling in behind it over the next couple of hours. Also present on WV imagery is an upper jet moving into West Texas, the left front quadrant of which will be over Southeast New Mexico this afternoon. Mesoanalysis shows deep layer shear 30-40kts along and north of I-20, as well as Presidio Valley/Big Bend Area. Mid-level lapse rates are 7 C/km or better over all but northern Lea County. Finally, the 88D shows the first convective initiation going up in the lee of the Davis Mountains. All this is setting the stage for widespread convection later this afternoon/evening, with a few supercells and attendant large hail/damaging winds. Storm motion is slow enough for some localized flooding, as well. Convection should generally develop southwest overnight with the front, with overnight lows down to right around normal. NAM/GFS soundings forecast PWATS overnight at KMAF up to 1.45"/1.32", respectively. Climatological max is 1.36". So, as severe activity winds down overnight, localized flash flooding could be of concern. Saturday, best chances of rain will be over the Davis Mountains/Big Bend Area invof the front, tapering off in the northeast CWA. Temperatures will be ridiculously below normal for late May, but with a big spread among the deterministic solutions. Considering expected rainfall and a widespread stratus field, we'll undercut the NBM just a skosh, for highs Saturday ~ 15-17F below normal. && .LONG TERM... (Sunday through Thursday) Issued at 140 PM CDT Fri May 19 2023 The southern High Plains will be under short wave ridging to start the long term portion of the forecast, then transitioning to southwest flow as we get later in the week. There will be a chance of mainly diurnal showers and thunderstorms each day, primarily across the higher terrain and adjacent plains as well as the northern Permian Basin. Temperatures Sunday will be a bit below normal, but with a return to ridging aloft, thicknesses will rise and temperatures will warm into the upper 70s at higher elevations in the mountains to near 102 at Rio Grande Village in Big Bend National Park. Lows in the 50s to near 70 are also expected. All in all, not a bad forecast, but we could use rain in areas that haven't seen much in quite some time. -bc && .AVIATION... (00Z TAFS) Issued at 634 PM CDT Fri May 19 2023 TS are in the area with this TAF issuance, but the threat to the terminals is decreasing. HOB/PEQ have the greatest chance for seeing TS in the next couple of hours, then all TAF sites should be in better shape with a cold front moving through bringing stronger northeasterly winds and more stable air. MVFR or high end IFR CIGs are expected 06-10Z continuing for much of the remainder of the TAF period. VFR conditions develop at some sites near 20Z. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 58 73 58 82 / 50 20 20 30 Carlsbad 59 71 57 82 / 80 30 20 40 Dryden 66 77 63 82 / 20 40 20 30 Fort Stockton 61 71 59 82 / 30 30 20 40 Guadalupe Pass 54 65 56 77 / 50 30 20 40 Hobbs 55 71 55 80 / 60 20 20 30 Marfa 56 72 50 79 / 20 50 20 50 Midland Intl Airport 58 70 58 81 / 50 20 20 30 Odessa 59 70 60 81 / 50 30 20 30 Wink 60 70 58 83 / 40 30 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....70 AVIATION...10
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 324 PM CDT Fri May 19 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-202030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 324 PM CDT Fri May 19 2023 /224 PM MDT Fri May 19 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a slight risk of severe storms this afternoon and evening, mainly in the eastern Permian Basin and the Western Low Rolling Plains of west Texas and the southeastern New Mexico plains. Any severe storms that do develop will be accompanied by large hail and damaging winds. Heavy rainfall may also result in flash flooding. Last, frequent lightning can be expected in and near any thunderstorm. Severe Thunderstorm Watch number 229 has been issued for the southern Permian Basin and Trans Pecos. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT FRI MAY 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 9 SSE SPRABERRY 31.81N 101.77W
05/19/2023 M1.00 INCH GLASSCOCK TX STORM CHASER
&&Special Weather Statement
National Weather Service Midland/Odessa TX
605 PM MDT Fri May 19 2023
NMZ028-033-200045-
Eddy County Plains NM-Central Lea County NM-
605 PM MDT Fri May 19 2023
...A strong thunderstorm will impact portions of northeastern Eddy
and west central Lea Counties through 645 PM MDT...
At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Artesia, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maljamar, Lea County Zip Franklin Memorial Airport and Loco Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3275 10413 3295 10409 3290 10345 3250 10358
TIME...MOT...LOC 0005Z 279DEG 28KT 3286 10420
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16Special Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT Fri May 19 2023
TXZ046-051-200100-
Martin TX-Dawson TX-
713 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of northwestern Martin
and southern Dawson Counties through 800 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Lenorah, or 18 miles west of Ackerly, moving north
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamesa, Los Ybanez, Sparenberg, Tenmile, Patricia, Klondike and Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3236 10190 3240 10211 3277 10213 3272 10174
TIME...MOT...LOC 0013Z 188DEG 16KT 3243 10201
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
724 PM CDT FRI MAY 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 4 E NORTH REAGAN FIRE 31.58N 101.54W
05/19/2023 U1.75 INCH REAGAN TX PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&Special Weather Statement
National Weather Service Midland/Odessa TX
727 PM CDT Fri May 19 2023
TXZ047-200130-
Borden TX-
727 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of northern Borden
County through 830 PM CDT...
At 726 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gail, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3271 10141 3272 10160 3296 10152 3296 10120
TIME...MOT...LOC 0026Z 203DEG 11KT 3277 10146
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
628 PM MDT Fri May 19 2023
NMZ029-200115-
Northern Lea County NM-
628 PM MDT Fri May 19 2023
...A strong thunderstorm will impact portions of northeastern Lea
County through 715 PM MDT...
At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Bronco, or 8 miles east of Tatum, moving southeast at
25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gladiola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3330 10306 3302 10307 3325 10328 3337 10316
TIME...MOT...LOC 0028Z 314DEG 20KT 3326 10317
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91The Midland/Odessa radar (KMAF), 146 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100527.